Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 36, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 4, 1997, 11:34 PM EST for Pike County, Kentucky. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 1997, 11:34 PM EST (04:34 UTC)
- Expired
- Mar 5, 1997, 11:30 AM EST
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 050434 FFWJKL KYC195-051630- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1134 PM EST TUE MAR 4 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...PIKE AT 1120 PM...A PIKE COUNTY SPOTTER CALLED THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON TO REPORT A MUDSLIDE THAT IS 25 FEET HIGH BLOCKING MARROWBONE CREEK IN THE EASTERN PART OF THE COUNTY. WATER IS ACCUMULATING BEHIND THE MUDSLIDE. IF THE MUDSLIDE BREAKS...PEOPLE NEAR THE ROCKHOUSE AND BAD FORK CREEKS WILL BE AFFECTED WITH WATER AND MUD. THIS IS A DANGEROUS SITUATION. WE DO NOT KNOW THE VOLUME OF WATER THAT WOULD BE RELEASED SHOULD THE MUDSLIDE BREAK...BUT PIKE COUNTY OFFICIALS ARE TAKING THE NECESSARY PRECAUTIONS AND EVACUATING THE AFFECTED HOMES. MORE RAIN IS IN THE FORECAST FOR WEDNESDAY. IF THE SITUATION CAN NOT BE DIFUSED...WEDNESDAY/S RAIN HAS THE POTENTIAL TO AGGRAVATE THE SITUATION. EVERYONE SHOULD USE CAUTION WHILE TRAVELING IN PIKE COUNTY TONIGHT...AS SOME SECONDARY ROADS AND LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS OR MUD. & GROSS/INGRAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 8:09 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 4, 8:09 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EST TUE MAR 4 1997
QUICK PERUSAL OF 12Z MODELS INDICATE A WET FORECAST FOR WEDNESDAY IN
ORDER. ETA DUMPS 0.82 INCHES OF RAIN ON US STARTING SOMETIME AROUND
18Z WEDNESDAY AFTERNOON AND CONTINUING WEDNESDAY EVENING. CFP EXPECTED
IN JKL WEDNESDAY AFTN WITH COOLER TEMPS BEHIND THIS ONE.
JUST GIVEN THE 12Z DATA...I WOULD NOT BE UNCOMFORTABLE WITH A FLASH
FLOOD WATCH FOR WEDNESDAY AND WEDNESDAY NIGHT. EVEN THOUGH IT IS
SECOND PERIOD...THIS PART OF THE STATE DOESN/T NEED ANY MORE RAIN.
THE FLY IN THE OINTMENT IS THE TIME PERIOD OVER WHICH THE RAIN FALLS.
IF IT FALLS SLOWLY OVER A 9 TO 12 HOUR PERIOD...IT WILL LIKELY DO
LITTLE MORE THAN DELAY THE FALL OF OUR RIVERS.
GOOD INSTABILITY GRADIENT EXISTS ACROSS THE STATE DURING WED AFTN.
TEMPERATURE DIFFERENCE ACROSS FRONT WILL LIKELY BE 10 TO 20 DEGREES.
GOOD UVV COMES ACROSS EASTERN KENTUCKY WED AFTERNOON. THESE PARAMETERS
WILL CONTRIBUTE TO CONVECTION WHICH WE DO NOT NEED. IN THAT
EVENT...ANOTHER MINOR CREST (ALBEIT PROBABLY BELOW FLOOD STAGE
IN MOST AREAS) ON SOME RIVERS AND STREAMS IS POSSIBLE.
GIVEN THE POTENTIAL FOR CONVECTIVE RAINS...FEEL THAT A FFA IS
WARRANTED FOR WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS NO DOUBT
IN MY MIND THAT ALL RAIN WILL GO INTO RUNOFF. FFA SHOULD STRESS THE
POTENTIAL FOR THUNDERSTORMS AND MENTION THE POSSIBILITY FOR SOME QUICK
RISES...ESPECIALLY ON THE SMALLER STREAMS.
WINDS SHOULD PICK UP A MORE SOUTHERLY COMPONENT BY MIDNIGHT IN MOST
AREAS SO MINS WILL LIKELY OCCUR THIS EVENING AND THEN STABELIZE.
BUMPED MINS DOWN A COUPLE OF DEGREES...OTHERWISE LEFT PREVIOUS FCSTRS
NUMBERS ALONE. COORDINATED WITH MRX.
|
JKL 48/62/32/48 2+6-
LOZ 46/60/32/48 2+6-
INGRAMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:05 AM EST | Severe Thunderstorm Warning | JKL | McCreary | 45 min |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Lee, Menifee, Morgan, Powell, Wolfe | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Fleming, Rowan | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Rockcastle and 1 more | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Estill | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Elliott | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Wayne | 3 hr |
| Mar 5, 10:00 AM EST | Flash Flood Warning | JKL | Owsley | 3 hr |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 2 min |
| Mar 5, 11:03 AM EST | Severe Thunderstorm Warning | JKL | Bell | 32 min |
| Mar 5, 11:55 AM EST | Flash Flood Warning | JKL | Pike | 6 hr |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | Menifee, Morgan | 3 hr |
| Mar 5, 1:10 PM EST | Flash Flood Warning | JKL | McCreary, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.